Nevada, 2013

Damaging Wind in Nevada, July 5, 2013

July 5, 2013 · NWS LKN · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 66 mph at the Ely Portable RAWS 12 miles SSE of Schellbourne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A severe thunderstorm produced a wind gust to 66 mph at the Ely Portable RAWS 12 miles SSE of Schellbourne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 5, 4:14 PM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 5, 4:14 PM PST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
514 PM PDT FRI JUL 5 2013

.SYNOPSIS...ACTIVE THUNDERSTORMS INTO THIS EVENING WITH THE
POTENTIAL FOR SOME STORMS TO BE STRONG. LIGHTER THUNDERSTORM
ACTIVITY WILL PERSIST OVER THE WEEKEND...GENERALLY OVER EASTERN
NEVADA. TEMPERATURES TO REMAIN ABOVE NORMAL INTO NEXT WEEK.

&&

.UPDATE...THUNDERSTORMS ARE PRODUCING INCREASING AMOUNTS OF
PRECIPITATION TODAY. AS SUCH...HAVE EXPIRED THE RED FLAG WARNING
WHICH WAS IN EFFECT FOR DRY THUNDERSTORMS THROUGH 5PM. THUNDERSTORM
ACTIVITY WILL REMAIN THROUGH THE EVENING HOURS...WITH STRONG WIND
GUSTS...BRIEF HEAVY RAINS...AND NICKLE-SIZED HAIL ALL POSSIBLE. NO
CHANGES TO THE FORECAST PACKAGE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED AT 245 PM /

SYNOPSIS...ACTIVE THUNDERSTORMS INTO THIS EVENING WITH THE
POTENTIAL FOR SOME STORMS TO BE STRONG. LIGHTER THUNDERSTORM
ACTIVITY WILL PERSIST OVER THE WEEKEND...GENERALLY OVER EASTERN
NEVADA. TEMPERATURES TO REMAIN ABOVE NORMAL INTO NEXT WEEK.

SHORT TERM...TONIGHT THROUGH SUNDAY. REGION WEDGED BETWEEN A
RIDGE TO THE SOUTHEAST AND A TROUGH PASSING BY TO THE NORTH.
RIDGE IS SUPPLYING MOISTURE WHILE THE TROUGH AND ASSOCIATED 45KT
TO 60KT JET IS GIVING GOOD LIFT. THE RESULT IS ANOTHER ACTIVE
AFTERNOON AND EVENING OF THUNDERSTORMS. AS WITH THE STORMS
YESTERDAY...STRONGEST CELLS ARE SHOWING VIL OF 45 TO 55 WITH
REFLECTIVITYS ABOVE 60DBZ. AS OF 130PM ALREADY ISSUED 3 SEVERE
THUNDERSTORMS FOR STRONG WINDS AND POSSIBLE QUARTER-SIZE HAIL.
STORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS.
THUNDERSTORMS WILL REDEVELOP ON SATURDAY...HOWEVER AS THE TROUGH
TO THE NORTH EXITS TO THE EAST...STORMS WILL DIMINISH IN BOTH
STRENGTH AND NUMBERS. MAJORITY OF THE STORMS WILL BE OVER EASTERN
NEVADA SATURDAY...WITH A SIMILAR SET UP FOR SUNDAY. TEMPERATURES
TO REMAIN ABOVE NORMAL THROUGH THE WEEKEND.

LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. MODELS IN GOOD
AGREEMENT WITH THE UPPER LEVEL PATTERN THROUGH THE MIDDLE OF NEXT
WEEK...WITH A DRYING TREND RESULTING IN DIMINISHING AFTERNOON
THUNDERSTORM ACTIVITY AS HIGH PRESSURE BUILDS IN. BY THURSDAY
HOWEVER ECMWF SUGGESTS MORE MOISTURE PUSHING UP FROM THE SOUTH
BRINGING MORE THUNDERSTORM ACTIVITY...WHILE THE GFS KEEPS THE
REGION DRY. TEMPERATURES CLIMB A FEW MORE DEGREES NEXT WEEK AS THE
RIDGE BUILDS BACK OVER THE GREAT BASIN. HIGHS WILL BE IN THE 90S
OVER VALLEY AREAS...WITH WMC AND EKO INTO THE MID TO UPPER 90S.

AVIATION...THUNDERSTORMS WILL IMPACT MUCH OF THE REGION THIS
AFTERNOON AND AGAIN ON SATURDAY. SOME STORMS TODAY WILL BE
STRONG...WITH THE POTENTIAL TO PRODUCE 70 MILE PER HOUR WINDS AS
WELL AS ONE INCH HAIL. AROUND A 60 PERCENT CHANCE OF TS FOR
KELY...PERHAPS 30 PERCENT FOR KEKO...25 PERCENT AT KTPH AND 15
PERCENT AT KWMC.

FIRE WEATHER...THUNDERSTORM ACTIVITY WILL BE HIGH AGAIN
TODAY...WITH THE GREATEST ACTIVITY OVER ELKO AND WHITE PINE
COUNTIES. STORMS WILL BE A MIX OF WET AND DRY THROUGH THE
REMAINDER OF THIS AFTERNOON...AND SHOULD TRANSITION TO MOSTLY WET
BY THIS EVENING. AS SUCH...HAVE TRIMMED BACK THE EXPIRATION TIME
ON THE RFW TO 5PM. STORMS WILL CONTINUE INTO THE EVENING.
STRONGEST STORMS TODAY HAVE THE POTENTIAL TO BRING A HALF INCH OR
MORE RAIN...WITH OUTFLOW WINDS UP TO 60 OR 70 MPH. SHOWER AND
THUNDERSTORM ACTIVITY WILL LINGER THROUGH THE WEEKEND...WITH MOST
ACTIVITY OVER ZONES 469...470...AND 455 IN THE AFTERNOON AND
EVENING HOURS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

96/96
Hazardous weather outlook, Jul 5, 1:17 AM PST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
217 AM PDT FRI JUL 5 2013

NVZ030-031-033>041-060930-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
217 AM PDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SCATTERED
THUNDERSTORMS OVER THE AREA. SOME OF THE STORMS MAY BE STRONG WITH
GUSTY WINDS TO 60 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NEVADA THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 5, 2:24 PM PST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
324 PM PDT FRI JUL 5 2013

NVZ033-052300-
SOUTHEASTERN ELKO COUNTY NV-
324 PM PDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 400 PM
PDT...

AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST WENDOVER...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ELKO COUNTY...
  CITY OF WENDOVER...
  I-80...

&&

LAT...LON 4065 11404 4058 11426 4072 11431 4086 11404
      4085 11402 4065 11403
TIME...MOT...LOC 2223Z 236DEG 38KT 4074 11412

GB
Special weather statement, Jul 5, 2:40 PM PST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
340 PM PDT FRI JUL 5 2013

NVZ036-038-052315-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
340 PM PDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 415 PM PDT...

AT 335 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PINE VALLEY...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   PINE VALLEY ALONG STATE ROUTE 278...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4065 11593 4048 11573 4023 11615 4036 11631
TIME...MOT...LOC 2239Z 228DEG 24KT 4036 11614

DD
Special weather statement, Jul 5, 2:52 PM PST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
352 PM PDT FRI JUL 5 2013

NVZ034-038-052315-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
352 PM PDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM
PDT...

AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LEE...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LAMOILLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4081 11548 4067 11536 4054 11558 4064 11569
TIME...MOT...LOC 2252Z 231DEG 24KT 4064 11559

GB
Special weather statement, Jul 5, 3:20 PM PST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
420 PM PDT FRI JUL 5 2013

NVZ034-038-039-052345-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
420 PM PDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 445 PM
PDT...

AT 416 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LAMOILLE...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4085 11526 4073 11516 4062 11538 4071 11547
TIME...MOT...LOC 2320Z 238DEG 20KT 4071 11536

GB
Special weather statement, Jul 5, 4:11 PM PST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
511 PM PDT FRI JUL 5 2013

NVZ038-060045-
SOUTHWEST ELKO COUNTY NV-
511 PM PDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 545 PM
PDT...

AT 508 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...
  LAMOILLE SUMMIT...
  SPRING CREEK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4094 11551 4083 11532 4067 11576 4075 11582
TIME...MOT...LOC 0011Z 246DEG 30KT 4079 11564

GB
Special weather statement, Jul 5, 4:24 PM PST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
524 PM PDT FRI JUL 5 2013

NVZ031-034-038-039-060100-
NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE
NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
524 PM PDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM
PDT...

AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEETH...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   WELLS...
   I-80...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4126 11511 4111 11493 4100 11524 4114 11533
TIME...MOT...LOC 0024Z 242DEG 19KT 4112 11519

GB

The radar

The Elko radar (KLRX), 221 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
July 5, 5:58 PM PST to 6:00 PM PST
Where
White Pine County, 10.64 mi E of Warm Spgs to 11 mi E of Warm Spgs
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
39.650, -114.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456220.